Alert archive / Oregon / Beach Hazards Statements in 2023
Beach Hazards Statement 3, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Jan 25, 2023, 11:44 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 26, 2023, 4:00 PM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2023, 11:44 AM PST (19:44 UTC)
- In effect from
- Jan 26, 2023, 4:00 PM PST
- Expired
- Jan 27, 2023, 4:00 PM PST
- In force
- 24 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886 WHUS46 KMFR 251944 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1144 AM PST Wed Jan 25 2023 ORZ021-022-270000- /O.NEW.KMFR.BH.S.0003.230127T0000Z-230128T0000Z/ South Central Oregon Coast-Curry County Coast- 1144 AM PST Wed Jan 25 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... * WHAT...Moderate to high risk of sneaker waves expected. These are waves that run unusually higher up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...From Thursday afternoon through Friday afternoon. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
082 WHUS46 KMFR 262141 CFWMFR Coastal Hazard Message National Weather Service Medford OR 141 PM PST Thu Jan 26 2023 ORZ021-022-280000- /O.CON.KMFR.BH.S.0003.230127T0000Z-230128T0000Z/ South Central Oregon Coast-Curry County Coast- 141 PM PST Thu Jan 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * WHAT...Moderate to high risk of sneaker waves expected. These are waves that run unusually higher up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...Through Friday afternoon. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 25, 10:22 AM PST, 1 hour 22 minutes earlier.
Area forecast discussion, Jan 25, 10:22 AM PST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1022 AM PST Wed Jan 25 2023
.DISCUSSION...The air stagnation advisory continues through Friday
morning. The Oregon DEQ air quality monitors have shown mostly
good to moderate air quality across southern Oregon but Lakeview
has reached unhealthy for sensitive groups and even brief periods
of unhealthy air since Monday.
Cold and frosty nights will continue away from the coast with
sunshine during the day today and Thursday. However, the Umpqua
Valley and Grants Pass area will see morning low clouds and fog
shrink during the day before reforming again overnight and
Thursday morning.
A change in the weather pattern begins Friday as the big ridge of
high pressure gives way to a weak disturbance and lower pressure.
This pattern change will end the air stagnation advisory and
possibly bring light precipitation for areas north of the Umpqua
Divide and Lake of the Woods and points north in the Cascades.
Snow levels will be around 3500 or 4000 feet but any precipitation
will be light with less than an inch of snow in the mountains.
Sandler
&&
.PREV DISCUSSION... /Issued 403 AM PST Wed Jan 25 2023/
UPDATE...Updated aviation discussion for 12z TAFs.
DISCUSSION...The latest surface analysis shows the thermal trough
located along the coast with light to moderate offshore flow. As of
this writing, Red Mound was 51 degrees with northeast winds gusting
to 26 mph. Except for the Umpqua Basin, Grants Pass area, portions
of the Coquille Basin, and southeast Lake county where low clouds
exist, skies are clear. It's possible for patchy low clouds and fog
to form in the Illinois and portions of the Rogue Valley towards
daybreak.
Not much change in the weather is expected over the next 24 hours
with low clouds and patchy to areas of freezing fog gradually
burning off with mostly clear skies by the afternoon. However, low
clouds could persist into this afternoon in the Umpqua Basin.
Low clouds and patchy to areas of freezing fog is expected again
late tonight into Wednesday morning, although it should be mainly
confined to the Umpqua Basin and Illinois Valley.
A weak upper trough will move into the area Friday. The track of the
upper trough shows little or no over water trajectory, which
typically results in little or no precipitation. This is being
supported by the NAM and the majority of the individual ensemble
members of the GEFS and ECMWF. The operational GFS and ECMWF are a
bit bullish on the QPF fields Friday afternoon, with ECMWF showing
light QPF Friday evening. The forecast for Friday keeps the best
chance of precipitation north of the Umpqua Divide.
Another and stronger shortwave will drop in from the north Saturday
afternoon and night, this upper trough does have more over water
trajectory, therefore we could be looking at a higher chance for
precipitation. Also a colder air mass will move in Saturday night
with 850 mb temperatures near -4 c by Sunday morning. Details on
this follow in the long term discussion below. -Petrucelli
LONG TERM...Models and ensembles then show a second shortwave
moving south and into area late Saturday and Sunday. Colder air
and light precipitation are expected with this disturbances. There
remains variability on the strength and track of this system. So
confidence remains low on the details for precipitation. The
deterministic GFS and ECMWF indicate this disturbance will track
south along and just off the PacNW coast. This would result in
more moisture and more precipitation vs an inland track. The
ensemble solutions show variability on the track as well as the
timing of this system moving south. Given the lower confidence,
have leaned towards mainly the National Blend of Models ensemble
solutions Overall, the NBM supports mainly light precipitation
with snow levels of 2500-3500 feet on Saturday, lowering to
1500-2000 feet Saturday night and Sunday. Ensembles continue to
support light precipitation and the NBM indicates around a 40-65%
chance of one to two inches of snow in the Southern Oregon
Cascades and 25-40% chance for an inch or more of snow in the
Siskiyous, across the mountains in western Siskiyou and mountains
east of the Cascades. Elsewhere, the NBM continues to support
mainly very light snow (less than an inch).
Confidence is low for how much shower activity will continue into
Sunday night and Monday morning as snow levels lower, down to around
500 ft elevation. Model solutions vary with how quickly the
disturbances shifts south and how much shower activity will linger
over the area during this period. Ensembles favor mainly light
precipitation in showers during this period with snowfall amounts
ranging from very little/trace to a couple inches of snow (mainly
over the mountains). For the Sunday night and Monday morning period
t he NBM indicates a 15-25% chance for an inch of snow over the
Southern Oregon Cascades and other are higher mountains, a 5-10% or
less chance for an inch of snow over lower passes on I-5 and less
than 5% chance for an inch of snow in western valleys. Given the
range of model solutions and the uncertainty in the snow and
precipitation forecast, we will continue to monitor and update as
confidence increases in the forecast for this weekend. -CC
AVIATION...25/12Z TAFs...In the Umpqua Basin, IFR cigs continue.
Expect IFR conditions to continue in the Umpqua Basin into this
afternoon, with only a low chance of breaking out. Fog banks are
also rolling in and out of Coos Bay, bringing short periods of
varying conditions of MVFR/IFR/LIFR Cig/Vis. This on again, off
again at the coast should break up by mid-morning as gusty north
winds start up.
Freezing fog is present around Grants Pass and Merlin and, for the
Rogue Valley, fog is still expected to be more limited and may only
impact KMFR for a brief period around sunrise. Have removed patchy
fog in the KLMT TAF with a 3-4 degree spread being observed in the
dew point and no indication that gap will close so fog can form.
Some low clouds also exist in far eastern Lake County, with the rest
of the East Side and NorCal being VFR.
-Miles
MARINE...Updated 100 AM PST Wednesday, January 25, 2023...A
thermal trough pattern will continue through Thursday, maintaining
gusty north winds and steep wind driven seas to areas south of Cape
Blanco.
Long period west swell will begin to subside through the day today,
and mixed seas will persist. North winds peak this afternoon and
seas will steepen, becoming very steep and hazardous south of Cape
Blanco this afternoon into Thursday.
The thermal trough weakens some Thursday, though gusty north winds
continue. Seas will become more swell dominated as two west-
northwest swells become present in the waters beginning Thursday
night(the larger around 12 seconds, the other around 19 seconds).
North winds will continue to diminish, but seas are expected to
remain rough as a larger northwest swell mixes with a west swell.
-Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Air Stagnation Advisory until noon PST Friday for ORZ023-024-026-
029>031.
CA...Air Stagnation Advisory until noon PST Friday for CAZ080-081-084-
085.
PACIFIC COASTAL WATERS...Small Craft Advisory until 10 PM PST
Thursday for PZZ350-356-370-376.
Hazardous Seas Warning until 10 PM PST Thursday for PZZ356-376.
&&Nearby
Beach Hazards Statements in Oregon, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.